Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The problem of lacunas and analysis on root systems


Author: Yuri Berest
Journal: Trans. Amer. Math. Soc. 352 (2000), 3743-3776
MSC (1991): Primary 58F07, 35L15; Secondary 58F37, 35L25
DOI: https://doi.org/10.1090/S0002-9947-00-02543-5
Published electronically: April 18, 2000
MathSciNet review: 1694280
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

A lacuna of a linear hyperbolic differential operator is a domain inside its propagation cone where a proper fundamental solution vanishes identically. Huygens' principle for the classical wave equation is the simplest important example of such a phenomenon. The study of lacunas for hyperbolic equations of arbitrary order was initiated by I. G. Petrovsky (1945). Extending and clarifying his results, Atiyah, Bott and Gårding (1970-73) developed a profound and complete theory for hyperbolic operators with constant coefficients. In contrast, much less is known about lacunas for operators with variable coefficients. In the present paper we study this problem for one remarkable class of partial differential operators with singular coefficients. These operators stem from the theory of special functions in several variables related to finite root systems (Coxeter groups). The underlying algebraic structure makes it possible to extend many results of the Atiyah-Bott-Gårding theory. We give a generalization of the classical Herglotz-Petrovsky-Leray formulas expressing the fundamental solution in terms of Abelian integrals over properly constructed cycles in complex projective space. Such a representation allows us to employ the Petrovsky topological condition for testing regular (strong) lacunas for the operators under consideration. Some illustrative examples are constructed. A relation between the theory of lacunas and the problem of classification of commutative rings of partial differential operators is discussed.


References [Enhancements On Off] (What's this?)

  • 1. L. Asgeirsson, Some hints on Huygens' principle and Hadamard's conjecture, Comm. Pure Appl. Math., 9 (1956), 307-326. MR 18:487d
  • 2. M.F. Atiyah, R. Bott, and L. Gårding, Lacunas for hyperbolic differential operators with constant coefficients I, Acta Math., 124 (1970), 109-189. MR 57:10252a
  • 3. M.F. Atiyah, R. Bott, and L. Gårding, Lacunas for hyperbolic differential operators with constant coefficients II, Acta Math., 131 (1973), 145-206. MR 57:10252b
  • 4. Yu.Yu. Berest, Lacunae of hyperbolic Riesz kernels and commutative rings of partial differential operators, Lett. Math. Phys. 41 (1997), 227-235. MR 98k:58103
  • 5. Yu.Yu. Berest, Solution of a restricted Hadamard problem on Minkowski spaces, Comm. Pure Appl. Math., 50 (1997), 1019-1052. MR 99c:35135
  • 6. Yu.Yu. Berest, The theory of lacunas and quantum integrable systems, in Proceedings of the Workshop The Calogero-Moser-Sutherland Model (J.-F. van Diejen and L. Vinet, Eds.), CRM Series in Mathematical Physics, Springer-Verlag (1998), to appear.
  • 7. Yu.Yu. Berest, and Yu.A. Molchanov, Fundamental solutions for partial differential operators with reflection group invariance, J. Math. Phys. 36(8) (1995), 4324-4339. MR 96c:35005
  • 8. Yu.Yu. Berest, and A.P. Veselov, Huygens' principle and Coxeter groups, Russian Math. Surveys, 48(2) (1993), 183-184. MR 94i:35110
  • 9. Yu.Yu. Berest, and A.P. Veselov, Hadamard's problem and Coxeter groups: new examples of Huygens' equations, Funct. Anal. Appl., 28 (1994), 3-12. MR 95h:58131
  • 10. Yu.Yu. Berest, and A.P. Veselov, Huygens' principle and integrability, Russian Math. Surveys, 49(6) (1994), 5-77. MR 96a:35003
  • 11. V.A. Borovikov, Some sufficient conditions for the absence of lacunas, Mat. Sbornik, 55 (3) (1961), 237-254. (Russian) MR 25:5284
  • 12. L. Boutet de Monvel, Lacunas and transmissions in Seminar on Singularities of Solutions of Linear Partial Differential Equations, Ann. of Math. Stud. 91, Princeton Univ. Press, Princeton, 1978, pp. 209-218. MR 80k:58092
  • 13. J. Chaillou, Les Polynômes Différentiels Hyperboliques et Leurs Perturbations Singulières, Gauthiers-Villars, Paris, 1973. MR 57:3651
  • 14. O.A. Chalykh, and A.P. Veselov, Commutative rings of partial differential operators and Lie algebras, Comm. Math. Phys., 126 (1990), 597-611. MR 91g:58106
  • 15. O.A. Chalykh, and A.P. Veselov, Integrability in the theory of the Schrödinger operator and harmonic analysis, Comm. Math. Phys., 152 (1993), 29-40. MR 94a:58160
  • 16. T.W. Chaundy, Hypergeometric partial differential equations, Quart. J. Math., Oxford Ser. 6 (1935), 288-303; 7 (1936), 305-315; 8 (1937), 280-302; 9 (1938), 234-240; 10 (1939), 219-240; 11 (1940), 101-110. MR 1:119g
  • 17. R. Courant, and D. Hilbert, Methods of Mathematical Physics II, Interscience Publ., N. Y., 1962. MR 25:4216
  • 18. G.F.D. Duff, Singularities, supports and lacunas, in Advances in Microlocal Analysis, NATO Adv. Sci. Inst. Ser. C: Math. Phys. Sci., 168, Reidel, Dordrecht-Boston, 1986, pp. 73-133. MR 87j:35003
  • 19. J.J. Duistermaat, and L. Hörmander, Fourier integral operators II, Acta Math., 128 (1972), 183-269. MR 52:9300
  • 20. C.F. Dunkl, Differential-difference operators associated to reflection groups, Trans. AMS, 311 (1989), 167-183. MR 90k:33027
  • 21. C.F. Dunkl, Hankel transforms associated to finite reflection groups, Contemporary Math., 138 (1992), 123-138. MR 94g:33011
  • 22. F.G. Friedlander, The Wave Equation on a Curved Space-Time, Cambridge Univ. Press, Cambridge, 1975.MR 57:889
  • 23. A.M. Gabrielov, and A.P. Palamodov, Huygens' principle and its generalizations in I.G.Petrovsky ''Selected Works``, Nauka, Moscow, 1986, pp. 449-456.MR 88f:01059; English transl. in: I. G. Petrovsky, ``Selected Works'', Part I, Classics of Soviet Mathematics 5, Gordon and Breach Publ., Amsterdam, 1996, pp. 485-495.
  • 24. S.A. Gal'pern, and V.E. Kondrashov, The Cauchy problem for differential operators decomposing into wave factors, Trans. Moscow Math. Soc., 16 (1967), 117-145.MR 37:585
  • 25. L. Gårding, The solution of Cauchy's problem for two totally hyperbolic linear differential equations by means of Riesz integrals, Ann. Math., 48 (1947), 785-826. MR 9:240a
  • 26. L. Gårding, Linear hyperbolic partial differential equations with constant coefficients, Acta Math., 85 (1950), 1-62. MR 12:831g
  • 27. L. Gårding, Sharp fronts of paired oscillatory integrals, Publ. RIMS, Kyoto Univer., 12 (1977), 53-68 (Corrections: ibid., 13 (1977), 821). MR 57:10253a; MR 57:10253b
  • 28. L. Gårding, Singularities in Linear Wave Propagation, Lecture Notes in Math, 1241, Springer-Verlag, Berlin, 1987. MR 88k:35002
  • 29. I.M. Gel'fand, and G.E. Shilov, Generalized Functions I, Academic Press, New York, 1964. MR 29:3869
  • 30. S.G. Gindikin, Analysis in homogeneous domains, Russ. Math. Surveys, 19(4) (1964), 1-89. MR 30:2167
  • 31. S.G. Gindikin, Tube Domains and the Cauchy Problem, Transl. Math. Monographs, 111, Amer. Math. Soc., Providence, RI, 1992. MR 94d:35028
  • 32. P. Günther, Huygens' Principle and Hyperbolic Equations, Academic Press, Boston, 1988. MR 89j:35077
  • 33. J. Hadamard, Lectures on Cauchy's Problem in Linear Partial Differential Equations, Yale Univ. Press, New Haven, 1923 (reprinted by Dover, N. Y., 1956).MR 14:474f
  • 34. J. Hadamard, The problem of diffusion of waves, Annals of Math., 43(3) (1942), 510-522. MR 4:45a
  • 35. G.J. Heckman, A remark on the Dunkl differential-difference operators, Progr. in Math., 101 Birkhäuser, Boston, 1991, pp. 181-191. MR 94c:20075
  • 36. G.J. Heckman, and H.Schlichtkrull, Harmonic Analysis and Special Functions on Symmetric Spaces, Academic Press, San Diego, 1994. MR 96j:22019
  • 37. S. Helgason, Wave equations on homogeneous spaces, Lecture Notes in Math., 1077 (1984), 252-287. MR 86c:58141
  • 38. L. Hörmander, Fourier integral operators I, Acta Math., 127 (1971), 79-183. MR 52:9299
  • 39. L. Hörmander, The Analysis of Linear Partial Differential Operators, I-IV, Springer-Verlag, Berlin, 1983-85. MR 85g:35002a, MR 85g:35002b; MR 87d:35002a; MR 87d:35002b
  • 40. I.M. Krichever, Methods of algebraic geometry in the theory of nonlinear equations, Russian Math. Surveys, 32(6) (1977), 198-220. MR 58:24353
  • 41. J.E. Lagnese, A solution of Hadamard's problem for a rectricted class of operators, Proc. Amer. Math. Soc., 19 (1968), 981-988. MR 37:6581
  • 42. A. Lax, On Cauchy's problem for partial differential equations with multiple characteristics, Comm. Pure Appl. Math., 9 (1956), 135-169. MR 18:397b
  • 43. H. Lewy, The wave equation as limit of hyperbolic equations of higher order, Comm. Pure Appl. Math., 17 (1965), 5-16. MR 30:5059
  • 44. M. Mathisson, Le probléme de M. Hadamard relatif a la diffusion des ondes, Acta Math., 71 (1939), 249-282. MR 1:120e
  • 45. R.G. McLenaghan, Huygens' principle, Ann. Inst. Henri Poincaré Sect. A 37(3) (1982), 211-236. MR 84e:35091
  • 46. W. Nuij, A note on hyperbolic polynomials, Math. Scand., 23 (1968), 69-72. MR 40:3368
  • 47. M.A. Olshanetsky, and A.M. Perelomov, Quantum integrable systems related to Lie algebras, Phys. Reps., 94 (1983), 313-404. MR 84k:81007
  • 48. E. Opdam Root systems and hypergeometric functions III, IV, Compositio Math., 67 (1988), 21-49, 191-209. MR 90k:17012; MR 90c:58079
  • 49. E. Opdam, Dunkl operators, Bessel functions, and the discriminant of a finite Coxeter group, Compositio Math., 85 (1993), 333-373. MR 95j:33044
  • 50. I.G. Petrowsky, On the diffusion of waves and the lacunas for hyperbolic equations, Mat. Sbornik, 17(59) (1945), 289-370. (English; Russian summary) MR 8:79a
  • 51. M. Riesz, L'intégrale de Riemann-Liouville et le problème de Cauchy, Acta Math., 81 (1949), 1-223. MR 10:713c
  • 52. K.L. Stellmacher, Ein Beispiel einer Huyghensschen Differentialgleichung, Nachr. Akad. Wiss. Göttingen, Math.-Phys. K1, IIa, 10 (1953), 133-138.MR 15:710e
  • 53. K.L. Stellmacher, Ein Klasse Huyghenscher Differentialgleichung und ihre Integration, Math. Ann., 130(3) (1955), 219-233. MR 17:494e
  • 54. S.L. Svensson, Necessary and sufficient conditions for the hyperbolicity of polynomials with hyperbolic principal part, Arkiv Math., 8 (1969), 145-162 MR 42:6421
  • 55. B.R. Vainberg, S.G. Gindikin, A strengthened Huygens' principle for a class of differential operators with constant coefficients, Trans. Moscow Math. Soc., 16 (1967), 163-196. MR 37:3176
  • 56. V.A. Vassiliev, Sharpness and local Petrovsky condition for strictly hyperbolic operators with constant coefficients, Izv. Akad. Nauk SSSR Ser. Mat. 50(2) (1986), 243-284; English transl., Math. USSR Izv. 28 (1987), 233-273. MR 88a:58193
  • 57. V.A. Vassiliev, Ramified Integrals, Singularities and Lacunas, Mathematics and its Appl., 315, Kluwer Acad. Publ., 1995. MR 96h:32052
  • 58. A.P. Veselov, K.L. Styrkas, and O.A. Chalykh, Algebraic integrability for the Schrödinger operator and reflection groups, Theor. Math. Phys. 94 (1993), 182-197. MR 94j:35151
  • 59. A.P. Veselov, M.V. Feigin, and O.A. Chalykh, New integrable generalizations of quantum Calogero-Moser problem, Usp. Mat. Nauk, 51(3) (1996), 185-186; English transl. in Russian Math. Surveys 57 (1996), no. 3. MR 97e:58122

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F07, 35L15, 58F37, 35L25

Retrieve articles in all journals with MSC (1991): 58F07, 35L15, 58F37, 35L25


Additional Information

Yuri Berest
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Address at time of publication: Department of Mathematics, Cornell University, Ithaca, New York 14853-4201
Email: berest@math.cornell.edu

DOI: https://doi.org/10.1090/S0002-9947-00-02543-5
Keywords: Hyperbolic linear differential operators, fundamental solution, lacuna, Huygens' principle, Coxeter groups, Dunkl operators
Received by editor(s): March 6, 1997
Received by editor(s) in revised form: November 3, 1997
Published electronically: April 18, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society